Caffeine Powder_463149703_bw

The Dangers of Caffeine Powder

AHH caffeine! That first cup of coffee in the morning (or for some a diet coke)! Sixty percent of American coffee drinkers say they need coffee to start their day, and caffeine-enhanced products like energy drinks have become increasingly popular in teens and young adults. But too much caffeine can be dangerous, especially when it comes to pure caffeine powder. Pure powdered caffeine has recently become available on the market, and has caused serious unintentional overdoses, leading to hospitalizations, seizures, cardiac arrhythmias, muscle injury, kidney failure and even death.

Caffeine in appropriate doses is quite safe for healthy adults. Measured in milligrams (mg), the U.S. Food and Drug Administration (FDA)  recommends a caffeine limit of 400mg a day, which is about 20 to 28 ounces of coffee. The amount of caffeine consumed depends on the drink and the size of the cup, but a “tall” coffee clocks in at about half of the daily limit, at 12 ounces.

Unlike the caffeine in brewed coffee or energy drinks, though, even the smallest dose of caffeine powder can be lethal. Powdered caffeine is measured in the grams (g) instead of milligrams, which means a single teaspoon can have as much caffeine as 100 cups of coffee! Normally, it would be impossible to drink this many cups of coffee in a short amount of time. But with powdered caffeine, one teaspoon or approximately 3 grams is a lethal dose for children or someone with a heart condition.

Caffeine usually has a self-limiting feature: as you slowly consume too much, more unpleasant effects become prominent: vomiting and jitteriness/agitation. If you take 3 or 4 energy shots in a row or drink 10 to 15 cups of coffee, vomiting begins. It’s easy to recognize when you’ve consumed too much. And in most cases, the misuse stops there, although the vomiting may persist for hours.

But with pure powdered caffeine, mixing one or two teaspoons in an “energy shake” leads to a frighteningly large overdose, which you won’t know until it’s too late. A teaspoon or more will send anyone to the hospital or possibly the morgue.

At the Central Ohio Poison Center, all the serious cases we have seen with the powdered caffeine involve patients who had used caffeine before and thought they were “tolerant” to its effects. In other words, they thought they knew what they were doing and didn’t realize that a teaspoon of powdered caffeine would send them to the emergency room. This is one source of caffeine that gets very dangerous, very quickly. It is not safe, and it is not subject to FDA regulations like other caffeine products are. Powdered caffeine is often sold in bulk, almost exclusively on the internet, and is cheaper than other products with caffeine, but should be avoided at all costs.

If you have questions about powdered caffeine, call the Poison Center at 1-800-222-1222. Save the number in your cell phone for future reference or in case of emergencies. If you are a parent, talk to your children about the potential dangers of powdered caffeine. You can also call the Poison Center for a free magnet with their phone number and to receive an information packet on how to poison proof your home.

Henry Spiller
Henry Spiller is the director of the Central Ohio Poison Center. He has spent more than 30 years in toxicology, with more than 300 publications in the field. Henry is the proud father of five (3 girls, 2 boys) and an avid soccer player when his aging knees let him play.

Leave a Reply

Your email address will not be published. Required fields are marked *